Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 10, 2015, 10:16 AM CDT for Charles Mix County, Douglas County, Hutchinson County, South Dakota. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2015, 10:16 AM CDT (15:16 UTC)
- Expired
- May 10, 2015, 10:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Charles Mix County, SD, Douglas County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 10:21 AM CDT | TORNADO | 4 Ene Wagner, SD | |
| May 10, 10:25 AM CDT | TORNADO | 7 Ne Wagner, SD | |
| May 10, 10:30 AM CDT | TORNADO | 7 Ssw Delmont, SD | |
| May 10, 10:44 AM CDT | TORNADO | Delmont, SD | DAMAGE AND INJURIES REPORTED BY LAW ENFORCEMENT IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 389 m²/s²
- 0-3 km storm-relative helicity
- 692 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
990
WUUS53 KFSD 101516
SVRFSD
SDC023-043-067-101545-
/O.NEW.KFSD.SV.W.0018.150510T1516Z-150510T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 AM CDT SUN MAY 10 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DOUGLAS COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
WESTERN HUTCHINSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
EAST CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 1045 AM CDT
* AT 1016 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WAGNER...OR
13 MILES EAST OF PICKSTOWN...MOVING NORTH AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
DELMONT AROUND 1040 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4303 9820 4306 9833 4337 9828 4333 9807
TIME...MOT...LOC 1516Z 188DEG 27KT 4310 9826
HAIL...1.25IN
WIND...60MPH
$$
WILLIAMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:29 AM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, May 10, 6:29 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 629 AM CDT SUN MAY 10 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 412 AM CDT SUN MAY 10 2015 SURFACE ANALYSIS VERY EARLY THIS MORNING SHOWING THE SURFACE LOW BEGINNING TO PUSH INTO SOUTHERN NEBRASKA...ON TRACK TO LIFT INTO OUR AREA BY MID DAY. PRESENT RADAR SHOWING BAND OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH MIDLEVEL WARM AIR ADVECTION/ISENTROPIC LIFT TRACKING NORTHWARD INTO THE MO RIVER CORRIDOR. EXPECT THIS TO CONTINUE TO SPREAD NORTHWARD THROUGH THE MORNING...THEN WILL MOST LIKELY GET A BREAK IN THE ACTIVITY AS A DRY SLOT BEGINS TO WORK INTO THE AREA BY MID TO LATE MORNING. MODELS ARE ALL IN DECENT AGREEMENT ON TAKING THE AFOREMENTIONED SURFACE LOW UP THROUGH THE JAMES RIVER VALLEY DURING THE AFTERNOON...WITH THE EXCEPTION BEING THE GFS WHICH TRACKS THE LOW MUCH FARTHER TO THE EAST...SO DISCARDED THAT SOLUTION. USING THE MODEL CONSENSUS LOW PRESSURE POSITION WOULD PUT THE WARM FRONT SOMEWHERE IN THE VICINITY OF A MITCHELL SD TO SPENCER LINE BY 21Z. TO THE SOUTH OF THIS...AFTERNOON TEMPERATURES LOOK TO CLIMB WELL INTO THE 70S...WITH MUCAPE VALUES REACHING INTO THE 1200 TO 1500 J/KG RANGE SOUTH OF THE WARM FRONT BY LATE AFTERNOON. THE 0 TO 6 KM BULK SHEAR LOOKS TO BE INCREDIBLE BY AFTERNOON...WITH THE RAP PROGGING VALUES OF 50 TO 60 KTS IN THE VICINITY OF THE BOUNDARY. BOTH THE RAP AND HRRR INDICATE DISCRETE THUNDERSTORM DEVELOPMENT THROUGH THE LOWER MO RIVER VALLEY/NORTHWESTERN IOWA SOMETIME IN THE 19Z TO 20Z WINDOW...THEN TRANSITIONING TO MORE MULTICELLULAR THROUGH THE LATER AFTERNOON AND EVENING AS THE WHOLE COMPLEX LIFTS TO THE NORTH AND EAST. BASED ON THE ABOVE MENTIONED CONVECTIVE PARAMETERS IT SEEMS THAT A FEW SEVERE STORMS ARE PRETTY LIKELY WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION...RAP 0 TO 1 KM HELICITY VALUES ARE RUNNING ROUGHLY AROUND 160 UNITS ALONG THE WARM FRONT...WITH 0 TO 1 EHI AROUND 1...SO CANNOT RULE OUT THE POSSIBILITY OF AN ISOLATED TORNADO THREAT NEAR THE BOUNDARY BETWEEN 20Z AND 00Z. SHOWERS AND THUNDERSTORMS WILL LIFT OFF TO THE NORTH AND EAST THROUGH THE MID AND LATE EVENING AS THE LOW AND ASSOCIATED FRONTAL BOUNDARY TRACK EASTWARD...WITH THE SEVERE THREAT WANING FAIRLY QUICKLY IN THE EVENING AS THE INSTABILITY WEAKENS. COOLER AIR WILL BEGIN TO FILTER IN BEHIND THE SYSTEM WITH OVERNIGHT LOWS IN THE UPPER 30S TO MID 40S. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 412 AM CDT SUN MAY 10 2015 SCATTERED SHOWERS WILL LINGER INTO MONDAY AS ANOTHER LOBE OF ENERGY ROTATES AROUND SLOWLY DEPARTING UPPER LOW. WILL BE A BLUSTERY AND COOL DAY WITH NORTHWEST WINDS 20 TO 35 MPH AND TEMPERATURES LARGELY STUCK IN THE 40S. SHOWERS WILL DECREASE SOUTHWEST TO NORTHEAST AS THE UPPER LOW PULLS AWAY MONDAY NIGHT...WITH CLEARING EXPECTED OVER ALL BUT THE FAR NORTHEAST BY DAYBREAK TUESDAY. COOL AIR MASS WILL ALLOW TEMPERATURES TO FALL INTO THE MID-UPPER 30S...BUT WINDS SHOULD REMAIN UP ENOUGH TO PRECLUDE ANY FROST DEVELOPMENT. SURFACE RIDGE MOVES ACROSS THE AREA TUESDAY/TUESDAY EVENING...WITH MOSTLY SUNNY SKIES HELPING TEMPERATURES RISE INTO THE MID 50S TO LOWER 60S. LONGER RANGE PORTION OF THE FORECAST WEDNESDAY THROUGH SATURDAY BEGINS WITH UPPER RIDGE SHIFTING EAST INTO THE MISSISSIPPI VALLEY WHILE BROAD TROUGH DEEPENS OFF THE WEST COAST. WHILE LONGER RANGE MODELS GENERALLY AGREE ON LARGE SCALE PATTERN SHOWING DEEP TROUGH SLOWLY WORKING INTO THE ROCKIES WHILE UPPER RIDGE DOMINATES ACROSS THE SOUTHEASTERN CONUS...SEEING QUITE A BIT OF DISPARITY AMONG THE MODELS IN HANDLING OF VARIOUS SHORTWAVES EJECTING OUT OF THE WESTERN TROUGH INTO THE NORTHERN/CENTRAL PLAINS. RESULT IS LOWER CONFIDENCE PRECIPITATION FORECAST FOR LATE NEXT WEEK...AND HAVE STRAYED LITTLE FROM BROAD MODEL CONSENSUS WHICH CURRENTLY FOCUS HIGHER CHANCE POPS WEDNESDAY NIGHT INTO THURSDAY...AND AGAIN TOWARD THE START OF THE WEEKEND. A LITTLE BETTER AGREEMENT SHOWING GRADUAL WARMING TREND... WITH DAYTIME HIGHS CLIMBING BACK INTO THE 70S BY LATE IN THE WEEK. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 623 AM CDT SUN MAY 10 2015 SHOWERS AND THUNDERSTORMS WILL CONTINUE TO LIFT THROUGH THE AREA DURING THE MORNING...THEN THE ACTIVITY WILL LESSEN INTO THE AFTERNOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 20Z TODAY...AND SOME OF THESE MAY BE SEVERE THROUGH FAR SOUTHEASTERN SOUTH DAKOTA...NORTHWESTERN IOWA...AND NORTHEASTERN NEBRASKA THROUGH 00Z. MVFR TO SOME IFR CEILINGS WILL BE COMMON THROUGH THE TAF PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...JH AVIATION...JM
Hazardous weather outlook, May 10, 4:46 AM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 446 AM CDT SUN MAY 10 2015 IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ066-067-069>071- 111000- LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-TURNER-LINCOLN SD-YANKTON- CLAY SD-UNION- 446 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AFTER 3 PM THIS AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLFBALLS...WINDS TO 70 MPH...AND EVEN AN ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE POTENTIAL SHOULD DECREASE AFTER 7 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM THIS AFTERNOON. IAZ003-MNZ080-081-089-090-097-098-SDZ053>056-059>062-064-065-068- 111000- DICKINSON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-SANBORN- MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-DOUGLAS- HUTCHINSON-BON HOMME- 446 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AFTER 3 PM THIS AFTERNOON. AN ISOLATED STORM COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLFBALLS...WINDS TO 70 MPH...AND EVEN AN ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE POTENTIAL SHOULD DECREASE AFTER 7 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM THIS AFTERNOON. MNZ071-072-SDZ038>040-050-052-057-058-063-111000- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD- BRULE-AURORA-CHARLES MIX- 446 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY. WHILE THE THREAT FOR SEVERE WEATHER IS LOW...AN ISOLATED STORM THIS AFTERNOON COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE UNLIKELY.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:54 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 36 min |
| May 10, 10:29 AM CDT | Tornado Warning | FSD | Charles Mix, Douglas, Hutchinson | 31 min |
| May 10, 10:55 AM CDT | Tornado Warning | FSD | Davison, Douglas, Hutchinson | 35 min |
| May 10, 11:23 AM CDT | Tornado Warning | FSD | Davison, Hanson, Hutchinson | 37 min |
| May 10, 11:55 AM CDT | Tornado Warning | FSD | Davison, Hanson, Sanborn | 35 min |
| May 10, 12:27 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 33 min |
| May 10, 12:28 PM CDT | Tornado Warning | FSD | Davison, Hanson, Miner, Sanborn | 32 min |
| May 10, 1:40 PM CDT | Severe Thunderstorm Warning | FSD | Union | 35 min |
| May 10, 1:57 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner | 33 min |
| May 10, 2:02 PM CDT | Severe Thunderstorm Warning | FSD | Union | 28 min |
| May 10, 2:51 PM CDT | Tornado Warning | FSD | Lincoln, Union | 24 min |
| May 10, 3:15 PM CDT | Severe Thunderstorm Warning | FSD | Union | 30 min |
| May 10, 3:27 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 33 min |
| May 10, 4:34 PM CDT | Flash Flood Warning | FSD | Lincoln | 4 hr |
| May 10, 4:56 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Sanborn | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.